Michigan, 2011Tornado in Michigan, September 28, 2011
September 28, 2011 · NWS DTX · 1 event in 1 county or zone
A thunderstorm spawned a brief weak tornado over Monroe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm spawned a brief weak tornado over Monroe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 28, 12:11 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 28, 12:11 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT WED SEP 28 2011
.AVIATION...
//DISCUSSION...
SHOWERS WILL BE INCREASING COVERAGE FROM MID AFTERNOON THROUGH
EVENING ASSOCIATED WITH YET ANOTHER SMALLER SCALE WAVE PIVOTING
AROUND THE LARGER UPPER LOW. THIS FORCING WILL BE ENHANCED BY
DAYTIME SURFACE HEATING BUT WHICH WILL ALSO HELP IMPROVE CEILING
BARELY INTO VFR. EXPECT THE BULK OF THE SHOWERS TO MOVE EAST OF
THE TERMINAL SITES AROUND MIDNIGHT AS THE UPPER LOW ACCELERATES
OUT OF SE MICHIGAN.
THE PASSAGE OF THE MAIN UPPER LOW TO OUR EAST OVERNIGHT WILL RESULT
IN A DECREASE IN THE MID AND HIGH CLOUDS. THIS WILL OPEN THE
MOIST BOUNDARY LAYER TO RADIATIONAL COOLING LEADING TO A LENGTHY
STRETCH OF IFR/LIFR FOG AND STRATUS THROUGH LATE THURSDAY MORNING
UNDER WEAK GRADIENT WIND FLOW.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE CEILING WILL RISE ABOVE 5000 FT DURING AFTERNOON
AND EVENING.
&&
.PREV DISCUSSION...ISSUED 1042 AM EDT WED SEP 28 2011
UPDATE...
EARLIER FORECAST UPDATE REFLECTS THE LATEST TRENDS IN SHOWER
ACTIVITY OVER SE MICHIGAN. THE CURRENT MINIMUM IN FORCING IS
EXPECTED TO INCREASE AGAIN DURING THE AFTERNOON AS ANOTHER SMALL
SCALE CIRCULATION PIVOTS FROM SOUTH TO NORTH THROUGH THE REGION.
THIS WAVE IS INDICATED NICELY IN WV SATELLITE IMAGERY OVER THE
OHIO VALLEY AND WILL BRING A NEW SURGE OF LOW TO MID LEVEL THETA-E
ADVECTION THAT WILL BE ENHANCED BY SURFACE HEATING. GIVEN THESE
INGREDIENTS, THE LIKELY FORECAST FOR SHOWERS IS MAINTAINED DURING
THE MID TO LATE AFTERNOON.
PREV DISCUSSION...ISSUED 359 AM EDT WED SEP 28 2011
SHORT TERM...TODAY
CENTER OF THE CLOSED UPPER LOW INCHING EVER SO SLOWLY EASTWARD ALONG
THE MICHIGAN/INDIANA BORDER EARLY THIS MORNING PER LATEST WATER
VAPOR/UPPER AIR ANALYSIS. POCKETS OF DEEPER MOISTURE ADVECTION
ENHANCED VIA THE PASSAGE OF WEAKER MID LEVEL ENERGY PIVOTING AROUND
THE EASTERN PERIPHERY OF THE PARENT LOW PROVIDING SUPPORT FOR NARROW
BANDS OF LIGHT/BRIEFLY MODERATE RAINFALL TO ARCH IN A CYCLONIC
NORTH-NORTHWESTERLY FASHION THROUGH SOUTHEAST MICHIGAN. THIS
FAVORABLE DOWNSTREAM POSITION WILL LEAVE THE AREA VULNERABLE FOR
ADDITIONAL SHOWER DEVELOPMENT THROUGH THE DAY.
PERSISTENT MASS CONVERGENCE AROUND THE LOW INTO AN ESTABLISHED STEEP
MID LEVEL LAPSE RATE ENVIRONMENT WILL SUPPORT SOME EXPANSION IN
COVERAGE FROM LATE MORNING INTO MID AFTERNOON PERIOD...WITH HIGHEST
CHANCES TOWARD THE SOUTHWEST. VERY LOW PROBABILITY EXISTS FOR A FEW
RUMBLES OF THUNDER TO EMERGE GIVEN THE MODEST CONVECTIVE INSTABILITY
IN PLACE AT THE 850-700 MB LEVEL...BUT WILL HOLD OFF ON A SPECIFIC
MENTION. THE RESTRICTED HEATING/MIXING POTENTIAL GIVEN THE
CLOUDS/SHOWERS WILL LIMIT THE THERMAL RESPONSE A BIT MORE TODAY.
THIS WILL PLACE HIGHS IN THE LOWER TO MIDDLE 60S RANGE...COOLEST
SOUTHWEST.
LONG TERM...
A SURFACE LOW WILL DEEPEN ACROSS THE NORTHERN GREAT LAKES ON
THURSDAY AS MIXING AND SOUTHERLY WINDS ALLOW TEMPERATURES OVER SE
MICHIGAN TO RISE INTO THE UPPER 60S TO NEAR 70 DEGREES. THE
ATTENDANT SURFACE LOW WILL HAVE PLENTY OF SUPPORT IN THE FORM OF LOW
LEVEL FGEN...VIGOROUS MID LEVEL FORCING FOR ASCENT ACROSS THE
FRONTAL ZONE...AND STRENGTHENING LEFT EXIT DYNAMICS. THE ARRIVAL OF
THE STRONGER FORCING ALOFT SUPPORT THE LATER (AFTERNOON) TIMING OF
THE COLD FRONT OF THE NAM AS OPPOSED TO THE QUICKER GLOBAL
MODELS...ESPECIALLY THE GFS. THE OFFICIAL FORECAST FOR THURSDAY
CAPTURES EXPECTATIONS WELL. THE ONLY CHANGE WAS TO LOWER POPS LATE
THURSDAY NIGHT INTO FRIDAY MORNING AS THE DRY SLOT WILL BE WORKING
ITS WAY ACROSS SE MI.
DEEP MOISTURE WILL ROTATE BACK INTO THE AREA ON FRIDAY MORNING
BEHIND THE SECONDARY COLD FRONT. WITH STEEPENING LOW LEVEL LAPSE
RATES AND MODEST FORCING ALOFT SHOWERS WILL BECOME INCREASINGLY
LIKELY THROUGH THE DAY...PARTICULARLY BY AFTERNOON AS THE NAM/GFS/EC
ALL ROTATE A DEFORMATION BAND ACROSS THE AREA ON THE BACK SIDE OF
THE LOW. HOWEVER...THE HEAVIEST OF THE PRECIP IS EXPECTED TO REMAIN
OFFSHORE AS IT WILL BE TIED TO THE STRONGER H85 FGEN. ON SATURDAY
MORNING THE THERMAL TROUGH WILL BE POSITIONED OVERHEAD WITH H850
TEMPS IN THE -2 TO -4C RANGE AT 12Z. THESE TEMPS WILL BE EFFECTIVELY
MIXED DOWN AS LOW LEVEL MOISTURE IS SCOURED OUT AND CLOUDS CLEAR OUT
FROM WEST TO EAST EARLY IN THE DAY. THIS WILL SUPPORT IN HIGHS
AROUND 50 IN THE THUMB TO THE THE MID 50S ACROSS THE SOUTH AND WEST.
HIGHS ACROSS THE THUMB WILL BE WORTH WATCHING AS THEY MAY REQUIRE
ANOTHER NUDGE DOWNWARD ON SATURDAY AS CONTINUED BRISK NW FLOW ACROSS
RECENTLY OVERTURNED WATERS COULD STUNT TEMPERATURES IN THE UPPER 40S
FOR SOME PLACES DESPITE INCREASED DIURNAL HEATING. ELSEWHERE...THE
INHERITED FORECAST FOR SATURDAY...NOTABLY WARMER THAN MUCH OF THE
GUIDANCE...LOOKS MORE THAN REASONABLE.
FROST IS POSSIBLE ON SATURDAY NIGHT BUT WILL STAY ON THE
CONSERVATIVE SITE FOR NOW GIVEN THE SENSITIVITY TO WINDS AND HIGH
CLOUDS WHICH MAY BE ENCROACHING ON A PORTION OF THE AREA BY THEN. A
DRY WEEKEND SHOULD BE EXPECTED WITH THE STRONG SURFACE HIGH
POSITIONED OVER THE AREA. TEMPERATURES WILL MODERATE TO NEAR 60
SUNDAY.
MARINE...
RELATIVELY QUIET CONDITIONS WILL EXIST ACROSS ALL MARINE AREAS
THROUGH TONIGHT AS A LARGE LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS
THE REGION. THIS LOW WILL PROVIDE SCATTERED TO NUMEROUS SHOWERS
THROUGH THE PERIOD BEFORE EXITING EARLY THURSDAY. A STRONGER LOW
WILL DIVE SOUTHEAST INTO THE GREAT LAKES THURSDAY NIGHT AND FRIDAY.
SOUTHWEST WINDS WILL EMERGE ON THURSDAY IN ADVANCE OF THE ASSOCIATED
COLD FRONT. THIS FRONT WILL BRING A GOOD CHANCE OF RAIN DURING THE
EVENING PERIOD. MUCH COOLER AIR WRAPPING IN BEHIND THIS SYSTEM WILL
LEAD TO UNSETTLED CONDITIONS UNDER STRENGTHENING NORTHERLY WINDS
ACROSS ALL MARINE AREAS ON FRIDAY. THERE IS INCREASING POTENTIAL
FOR MUCH OF LAKE HURON TO SEE A PERIOD OF GALES FRIDAY AND FRIDAY
NIGHT. IN ADDITION...THE STRONG NORTHERLY WINDS MOVING OVER THE
LONG FETCH WILL RESULT IN SIGNIFICANT WAVE HEIGHT GROWTH OVER
SOUTHERN LAKE HURON THROUGH SATURDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-
LHZ462-LHZ463-LHZ464...FROM 8 AM FRIDAY TO 6 AM SATURDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....BT
UPDATE.......BT
SHORT TERM...MR
LONG TERM....JVC
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Sep 28, 3:15 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT WED SEP 28 2011
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
415 AM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FROST IS POSSIBLE ON SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LHZ361>363-421-441>443-462>464-290815-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
415 AM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A GALE WATCH IS IN EFFECT. PLEASE REFER TO THE LATEST MARINE
FORECAST FOR MORE DETAILS.
GALES ARE POSSIBLE ACROSS LAKE HURON AND THE OUTER SAGINAW BAY
FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT AS A STRONG LOW
PRESSURE SYSTEM TRACKS ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ422-290815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
415 AM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDS WILL GUST IN EXCESS OF 20 KNOTS ON FRIDAY AS A STRONG LOW
PRESSURE SYSTEM TRACKS ACROSS THE AREA. SMALL CRAFT ADVISORIES
WILL LIKELY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
99
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Tornado, Monroe
- When
- September 28, 2:46 PM EST to 2:47 PM EST
- Where
- Monroe County, 0.45 mi E of Temperance to 0.53 mi E of Temperance
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -83.561
A tornado was reported to have struck the Village Meadows Subdivision, causing minor damage to a garage roof and knocking over a wooden play structure.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, September 28 to 30, 2011$100,000 · 7 events
- Tornado and Hail in North Carolina, September 28 to 29, 20111 injured · $20,000 · EF1 · 5 events
- Flash Flooding and Flooding in Pennsylvania, September 28 to 29, 2011$50,000 · 6 events
- Flash Flooding in Pennsylvania, September 28, 20118 events
- Dense Fog in Virginia, September 28 to 29, 20116 events
- Hail and Damaging Wind in Louisiana, September 28, 2011$5,000 · 2 in hail · 5 events
- Hail in Louisiana, September 28, 20111.75 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 28, 20114 events
- Flash Flooding and Flood in New York, September 28, 20113 events
- Hail and Damaging Wind in Virginia, September 28, 2011$2,000 · 1.75 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20113 events
- Damaging Winds in South Carolina, September 28, 2011$8,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347366.